IM Board Review

An 85-year-old with muscle pain

Author and Disclosure Information

 

References

An 85-year-old man with hypertension, hyperlipidemia, and coronary artery disease presented to our clinic with diffuse muscle pain. The pain had been present for about 3 months, but it had become noticeably worse over the past few weeks.

He was not aware of any trauma. He described the muscle pain as dull and particularly severe in his lower extremities (his thighs and calves). The pain did not limit his daily activities, nor did physical exertion or the time of day have any effect on the level of the pain.

His medications at that time included metoprolol, aspirin, hydrochlorothiazide, simvastatin, and a daily multivitamin.

He was not in acute distress. On neurologic and musculoskeletal examinations, all deep-tendon reflexes were intact, with no tenderness to palpation of the upper and lower extremities. No abnormalities were noted on the joint examination. He had full range of motion, with 5/5 muscle strength in the upper and lower extremities bilaterally and normal muscle tone. He was able to walk with ease. Results of initial laboratory testing, including creatine kinase and erythrocyte sedimentation rate, were normal.

1. What should be the next best step in the evaluation of this patient’s muscle pain?

  • Order tests for cyclic citrullinated peptide (CCP) antibody and rheumatoid factor
  • Advise him to refrain from physical activity until his symptoms resolve
  • Take a more detailed history, including a review of medications and supplements
  • Recommend a trial of a nonsteroidal anti-inflammatory drug (NSAID)
  • Send him for radiographic imaging

Since his muscle pain has persisted for several months without improvement, a more detailed history should be taken, including a review of current medications and supplements.

Testing CCP antibody and rheumatoid factor would be useful if rheumatoid arthritis were suspected, but in the absence of demonstrable arthritis on examination, these tests would have low specificity even if the results were positive.

An NSAID may temporarily alleviate his pain, but it will not help establish a diagnosis. And in elderly patients, NSAIDs are not without complications and so should be prescribed only in appropriate situations.

Imaging would be appropriate at this point only if there was clinical suspicion of a specific disease. However, our patient has no focal deficits, and the suspicion of fracture or malignancy is low.

The medical history should include asking about current drug regimens, recent medication changes, and the use of herbal supplements, since polypharmacy is common in elderly patients with multiple comorbidities.

On further questioning, our patient said that his dose of simvastatin had been increased from 40 mg daily to 80 mg daily about 1 month before his symptoms appeared. He was taking a daily multivitamin but was not using herbal supplements or other over-the-counter products. He did not recall any constitutional symptoms before the onset of his current symptoms, and he had never had similar muscle pain in the past.

2. Based on the additional information from the history, what is the most likely cause of his muscle pain?

  • Limited myositis secondary to recent viral infection
  • Rhabdomyolysis
  • Hypothyroidism
  • Drug-drug interaction
  • Statin-induced myalgia

Our patient’s history provided nothing to suggest viral myositis. Hypothyroidism should always be considered in patients with myalgia, but this is not likely in our patient, as he does not display other characteristics, such as diminished reflexes, hypotonia, cold intolerance, and mood instability. Even though calcium channel blockers have been known to cause myalgia in patients on statins, a drug-drug reaction is not likely, as he had not started taking a calcium channel blocker before his symptoms began. This patient did not show signs or symptoms of rhabdomyolysis, a type of myopathy in which necrosis of the muscle tissue occurs, generally causing profound weakness and pain.1

Therefore, statin-induced myopathy is the most likely cause of his diffuse muscle pain, particularly since his simvastatin had been increased 1 month before the onset of symptoms.

3. What should be the next step in his management?

  • Decrease the dose of simvastatin to the last known dose he was able to tolerate
  • Continue simvastatin at the same dose and then monitor
  • Switch to another statin
  • Add coenzyme Q10
  • Stop simvastatin

Decreasing the statin dosage to the last well-tolerated dose would not be appropriate in a patient with myopathy, as the symptoms would probably not improve.2–4 Also, one should not switch to a different statin while a patient is experiencing symptoms. Rather, the statin should be stopped for at least 6 weeks or until the symptoms have fully resolved.1

Adding coenzyme Q10 is another option, especially in a patient with previously diagnosed coronary artery disease,5 when continued statin therapy is thought necessary to reduce the likelihood of repeat coronary events.

We discontinued his simvastatin. Followup 3 weeks later in the outpatient clinic showed that his symptoms were slowly improving. The symptoms had resolved completely 4 months later.

Next Article: